MAUDE Adverse Event Report: HEARTWARE, INC. HEARTWARE VENTRICULAR ASSIST SYSTEM - CONTROLLER 2.0; VENTRICULAR (ASSISST) BYPASS

HEARTWARE, INC. HEARTWARE VENTRICULAR ASSIST SYSTEM - CONTROLLER 2.0; VENTRICULAR (ASSISST) BYPASS
Model Number 1420
Medical Device Problem Codes Battery Problem (2885); Pumping Problem (3016)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/29/2025
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the controller exhibited a controller fault alarm due to internal battery end of life.The controller remains in use. no patient complications have been reported as a result of this event.
 
Additional Manufacturer Narrative
Investigation of this event is pending and a supplemental report will be sent upon its completion.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
It was further reported that the controller was exchanged.Review of log files revealed a motor start with parameters outside of the typical range associated with the controller exchange.The vad remains in use.
 
Additional Manufacturer Narrative
A supplemental report is being submitted for additional information.Additional products: d1: heartware ventricular assist system - pump d4: model #: 1103 / catalog #: 1103 / expiration date: 31-jan-2022 / serial or lot#: (b)(6).D9: no h3: no h4: mfg date: 28-jan-2020 h5: yes.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Additional Manufacturer Narrative
A supplemental report is being submitted for analysis and investigation completion.Additional products: d4: serial or lot#: (b)(6) h3: yes h6: the codes present in section h6 correspond to components/products that comprise the reported event.Product event summary: the controller ((b)(6)) was returned for evaluation.(b)(6) was not returned for evaluation.A review of the device history records was not performed as the reported event and analysis are not related to a manufacturing or servicing issue.No performance allegations were made against (b)(6).Various analyses were conducted and reviewed in order to evaluate the performance of the returned controller in relation to the reported event.Failure analysis of the returned controller revealed that the device passed external visual inspection.Functional testing of the controller revealed that the no power alarm sounded briefly when both power sources were disconnected from the controller and a controller fault alarm was triggered during testing, indicating an issue with the internal battery.Internal inspection revealed that the internal nickel-metal hydride (nimh) battery, which powers the no power alarm, was swollen.After the internal battery was replaced, the controller performed as intended.Log file analysis associated with (b)(6) revealed two (2) controller fault alarms logged on (b)(6) 2025 at 10:25:48 and 12:27:18, indicating an issue with the internal battery.Furthermore, log files revealed that the controller was in use for less than two (2) years.Log file analysis revealed a motor start event recorded on (b)(6) 2025 at 14:48:12, in which motor start parameters were atypical.Review of the alarm log file associated with (b)(6) revealed one (1) vad disconnect alarm logged on (b)(6) 2025 at 03:46:43, indicating a physical disconnection of the driveline from the controller.Further review of the alarm log file associated with (b)(6) revealed two (2) vad disconnect alarms logged on (b)(6) 2025 at 12:03:28 and 14:48:01, indicating the controller was powered up without the driveline connected.Review of the event file associated with (b)(6) revealed a controller power-up event, with an associated motor start event, on (b)(6) 2025 at 14:47:55.Analysis of the event log file revealed that the date, pump id, and alarm limits were being set prior to the controller power up event.Additionally, review of the data log file revealed that the controller was not in use prior to the controller power up event; the first data point was logged on (b)(6) 2025 at 14:48:29, indicating that the controller power up likely occurred during the initial programming of the controller and/or a controller exchange.As a result, the reported events were confirmed.The most likely root cause of the reported controller fault alarm event can be attributed to a reduced charge capacity of the internal nimh battery.Capa pr00492825 investigated internal battery issues with controller 2.0.Even though this capa is closed, (b)(6) falls within the bounds of this capa.Based on risk documentation, the most likely root cause of atypical motor start parameters may be attributed, but not limited, to outer shroud contact that creates more friction at the housing to impeller interface during pump startup.Based on the available information, the most likely root cause of the vad disconnect alarms can be attributed to the controller being powered on without the driveline connected and/or a physical disconnection of the driveline from the controller, likely in preparation for the controller exchange.Investigation of this event is completed and the file will be closed.If new information is received, the file will be re-opened and a supplemental will be submitted.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
HEARTWARE VENTRICULAR ASSIST SYSTEM - CONTROLLER 2.0
Common Device Name
VENTRICULAR (ASSISST) BYPASS
Manufacturer (Section D)
HEARTWARE, INC.
14400 nw 60th ave
miami lakes FL 33014
Manufacturer (Section G)
HEARTWARE, INC.
14400 nw 60th ave
miami lakes FL 33014
Manufacturer Contact
gerard torenvliet
8200 coral sea st ne
mounds view, MN 55112-4391
7635269277
MDR Report Key23716301
Report Number3007042319-2025-02498
Device Sequence Number8909985
Product Code DSQ
UDI-Device Identifier00888707007658
UDI-Public(01)00888707007658(17)240930
Combination Product (Y/N)N
Initial Reporter StateKY
Initial Reporter CountryUS
PMA/510(K) Number
P100047
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/05/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date09/30/2024
Device Model Number1420
Device Catalogue Number1420
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/01/2025
Supplement Date Received by ManufacturerNot provided
01/28/2026
Initial Report FDA Received Date12/04/2025
Supplement Report FDA Received Date12/11/2025
02/05/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/06/2023
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
1103 VAD.
Patient Age33 YR
Patient SexMale